Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 295, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 23, 2022, 1:00 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2022, 1:00 PM MST (20:00 UTC)
- Expired
- Sep 23, 2022, 5:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties La Paz County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 148 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2593 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 11:00 AM MST, 2 hours earlier.
Area forecast discussion, Sep 23, 11:00 AM MST, 2 hours before
Area Forecast Discussion National Weather Service Phoenix AZ 1100 AM MST Fri Sep 23 2022 .UPDATE...Updated 18Z Aviation Discussion. && .SYNOPSIS... Residual monsoon moisture across southern Arizona will allow for more isolated showers and thunderstorms mainly in the afternoon today across higher terrain areas. High pressure will then strengthen across the region through the weekend aiding in an eventual return to dry conditions areawide and temperatures warming to above normal. The above normal temperatures are likely to peak early next week with daytime highs as warm as 105 degrees in the Phoenix area to closer to 108 degrees across the lower deserts of southeast California. && .DISCUSSION... Lingering moisture situated across the region will keep at least minimal chances for showers this morning and likely another round of isolated thunderstorms over higher terrain areas this afternoon. Hi-res guidance shows the best potential this afternoon across Gila County and the elevated terrain of southern Maricopa and northern Yuma Counties. Moisture levels today should still be high enough to pose a minor heavy rainfall and flooding threat, but any impacts should be very localized. Prevailing west southwesterly flow aloft will gradually lead to drying conditions into Saturday with the convective potential reducing further as PWATs drop from 1.4-1.7" today to 1.2-1.4" Saturday. The ridge currently centered well to our east is also forecast to redevelop directly over our region starting Saturday and this will add additional convective inhibition over the area. Forecast concern then shifts toward warming conditions and the potential for heat impacts as early as Sunday as H5 heights rise to around 590dm across the region, or easily above the 90th percentile of climatology for the period. Much drier conditions are also seen starting Sunday with northerly dry flow taking over and any lingering low level moisture getting mixed out Sunday afternoon. NBM forecast highs Sunday warm to 101-103 degrees in the Phoenix area to 105-107 degrees across the western deserts. The peak of this late season heat should occur early next week with highs up to around 105 degrees in Phoenix to 106-109 degrees across the western deserts. This would represent fairly widespread Moderate HeatRisk across the area and even some very localized High HeatRisk over the western deserts, particularly across the western half of Imperial County. Starting Tuesday, model ensembles show the ridge shifting slightly farther to the east and this may be enough to allow for some modest moisture return into southern and central Arizona, possibly resulting in a few isolated high terrain showers and/or storms. This moisture may improve a bit more through the middle part of next week, but for now it does not look like it will provide anything more than modest chances across higher terrain areas. Temperatures will also start to moderate some through the middle of next week with the increased moisture, but the ridge will be fairly slow to weaken likely keeping temperatures at least a few degrees above normal through the rest of next week. && .AVIATION...Updated 1759Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Light winds, aob 8 kts, will prevail through the TAF period for all terminals, with extended periods of calm to light and variable during typical diurnal wind shifts. Isolated storms are expected to develop through the afternoon, primarily in the high terrain to the north and east, as well as areas well to the south and west. Chances for storms in the metro are quite low, around 10% or less, but outflow winds could survive into the metro this evening, mainly between 2-6Z. Odds for winds greater than 30 knots with an outflow this evening is around 10-30%, which it too low to include any indication of stronger winds in the TAFs. Clouds through the day will be mostly SCT to occasionally BKN with bases mostly aoa 8-9 kft. Southeast California/Southwest Arizona including KIPL and KBLH: Winds will remain very light through the TAF period at both terminals with extended periods of variability. A light sundowner wind this evening at KIPL may shift winds more westerly for a couple hours. Storms developing in La Paz county AZ today will be capable for pushing outflow boundaries toward KBLH this afternoon, which could temporarily shift and increase winds. There are 10-20% odds for outflow winds in excess of 30 kts and similar odds of VCSH/VCTS. Clouds will mostly be FEW to SCT with bases aoa 8-9 kft. && .FIRE WEATHER... Ample low level moisture will continue for one more day bringing at least slight chances for showers and thunderstorms across southern Arizona, highly favoring elevated terrain areas. High pressure will then strengthen across the region as drying conditions over the weekend ends rain chances areawide by Sunday. Min RHs mostly above 30% today will drop quickly over the weekend with readings into the teens by Sunday, remaining there through at least the first half of next week. Winds will generally be light through the period, following typical diurnal trends. Temperatures will rise to above normal readings by this weekend with highs around 105 degrees across the lower deserts by early next week. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Kuhlman AVIATION...Benedict FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Sep 23, 11:40 AM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1140 AM MST Fri Sep 23 2022
AZZ531-533-231930-
Kofa AZ-Central La Paz AZ-
1140 AM MST Fri Sep 23 2022
...A strong thunderstorm will impact portions of central La Paz and
north central Yuma Counties through 1230 PM MST...
At 1138 AM MST, Doppler radar was tracking a strong thunderstorms
south of Brenda in the Kofa Mountains, or 40 miles northeast of
Martinez Lake. These storma were nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kofa Wildlife Refuge, Brenda and Palm Canyon.
This includes the following highways...
AZ Interstate 10 between mile markers 25 and 47.
US Highway 60 between mile markers 31 and 40.
AZ Route 95 between mile markers 83 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3322 11396 3336 11423 3376 11409 3368 11377
3341 11361
TIME...MOT...LOC 1838Z 225DEG 3KT 3338 11397
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Sep 23, 12:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1231 PM MST Fri Sep 23 2022
AZZ531-533-232015-
Kofa AZ-Central La Paz AZ-
1231 PM MST Fri Sep 23 2022
...A strong thunderstorm will impact portions of south central La Paz
and north central Yuma Counties through 115 PM MST...
At 1229 PM MST, Doppler radar was tracking strong thunderstorms
around the Kofa Mountains, or 36 miles northeast of Martinez Lake.
These storms werre nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects, and generate blowing dust. Minor damage
to outdoor objects is possible.
Locations impacted include...
Kofa Wildlife Refuge and Palm Canyon.
This includes AZ Route 95 between mile markers 72 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3308 11405 3326 11439 3360 11416 3342 11370
3315 11378
TIME...MOT...LOC 1929Z 217DEG 1KT 3340 11409
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Sep 23, 12:34 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1234 PM MST Fri Sep 23 2022
AZZ552-558-561-232015-
Dripping Springs AZ-Superior AZ-Pinal/Superstition Mountains AZ-
1234 PM MST Fri Sep 23 2022
...A strong thunderstorm will impact portions of Gila and Pinal
Counties through 115 PM MST...
At 1233 PM MST, Doppler radar was tracking a strong thunderstorm near
Superior. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Superior and Boyce Thompson Arboretum.
This includes the following highways...
US Highway 60 between mile markers 221 and 232.
AZ Route 177 between mile markers 159 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3312 11086 3317 11090 3324 11094 3316 11106
3316 11109 3327 11120 3334 11108 3327 11083
TIME...MOT...LOC 1933Z 018DEG 1KT 3326 11104
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Sep 23, 12:43 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1243 PM MST Fri Sep 23 2022
AZZ533-534-232030-
Aguila Valley AZ-Central La Paz AZ-
1243 PM MST Fri Sep 23 2022
...A strong thunderstorm will impact portions of east central La Paz
and Maricopa Counties through 130 PM MST...
At 1242 PM MST, Doppler radar was tracking a strong thunderstorm over
Salome, or 32 miles south of Alamo Lake. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects, and generate blowing dust. Minor damage
to outdoor objects is possible.
Locations impacted include...
Salome, Vicksburg, Vicksburg Junction, Wenden, Gladden and Harcuvar.
This includes the following highways...
US Highway 60 between mile markers 48 and 76.
AZ Route 72 between mile markers 42 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3362 11354 3377 11384 3398 11369 3398 11342
3383 11319
TIME...MOT...LOC 1942Z 212DEG 2KT 3380 11364
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 5:12 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 22, 5:19 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Sep 22, 5:56 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Sep 22, 7:08 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Sep 22, 7:21 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Sep 23, 11:40 AM MST | Special Weather Statement | PSR | La Paz | 50 min |
| Sep 23, 12:15 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Sep 23, 12:31 PM MST | Special Weather Statement | PSR | La Paz | 44 min |
| Sep 23, 12:34 PM MST | Special Weather Statement | PSR | Pinal | 41 min |
| Sep 23, 12:43 PM MST | Special Weather Statement | PSR | La Paz | 47 min |
| Sep 23, 12:56 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 49 min |
| Sep 23, 1:10 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 38 min |
| Sep 23, 1:17 PM MST | Flash Flood Warning | PSR | Gila, Pinal | 4 hr |
| Sep 23, 1:26 PM MST | Special Weather Statement | PSR | Yuma | 49 min |
| Sep 23, 1:29 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 46 min |
| Sep 23, 1:38 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 16 min |
| Sep 23, 1:54 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 3 hr |
| Sep 23, 1:58 PM MST | Special Weather Statement | PSR | Gila | 47 min |
| Sep 23, 2:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Sep 23, 2:14 PM MST | Special Weather Statement | PSR | La Paz | 46 min |
| Sep 23, 2:20 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 40 min |
| Sep 23, 2:24 PM MST | Special Weather Statement | PSR | 51 min | |
| Sep 23, 2:32 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 43 min |
| Sep 23, 2:39 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa, Yuma | 4 hr |
| Sep 23, 2:50 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Sep 23, 2:59 PM MST | Special Weather Statement | PSR | Yuma | 46 min |
| Sep 23, 3:00 PM MST | Special Weather Statement | PSR | Gila | 45 min |
| Sep 23, 3:05 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 40 min |
| Sep 23, 3:14 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Sep 23, 3:50 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 23, 3:55 PM MST | Flash Flood Warning | PSR | Gila | 8 hr |
| Sep 23, 4:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Sep 23, 4:11 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Sep 23, 4:27 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 33 min |
| Sep 23, 4:33 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 23, 4:38 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 37 min |
| Sep 23, 4:41 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Sep 23, 4:45 PM MST | Special Weather Statement | PSR | 45 min | |
| Sep 23, 12:34 PM MST | Excessive Heat Warning | PSR | Imperial | 4 days |
| Sep 23, 4:55 PM MST | Flash Flood Warning | PSR | Riverside | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.